Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Aug 19, 2021, 4:21 AM MDT for Grand County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 4:21 AM MDT (10:21 UTC)
- Expired
- Aug 19, 2021, 4:45 AM MDT
- In force
- 24 min
- Issued by
- NWS Grand Junction, CO
- Hail
- 0.00 in
- Wind
- 40
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 98 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WWUS85 KGJT 191021
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
421 AM MDT Thu Aug 19 2021
COZ006-017-020-UTZ025-027-028-191045-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-Tavaputs Plateau UT-
421 AM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of west central Mesa
and southeastern Grand Counties through 445 AM MDT...
At 420 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Castle Valley, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Castle Valley, Cisco and Gateway.
This includes the following highways...
Interstate 70 in Colorado near mile marker 1.
Interstate 70 in Utah between mile markers 198 and 231.
Utah 128 between mile markers 5 and 44.
Colorado 141 between mile markers 110 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 10950 3915 10957 3922 10903 3867 10895
TIME...MOT...LOC 1020Z 252DEG 30KT 3886 10940
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
TGRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:28 AM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 19, 2:28 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
228 AM MDT Thu Aug 19 2021
.SHORT TERM...(Today through Friday night)
Issued at 158 AM MDT Thu Aug 19 2021
Everything remains on track for another active day across eastern
Utah and western Colorado. In fact, light to moderate showers have
continued for much of the area overnight and the radar remains lit
up at this hour. The HRRR continues to initialize well and if this
continues, we can expect an increase in coverage and intensity
from daybreak through the morning hours. Looking upstream, IR
satellite does show some cooling cloud tops over central Utah,
heading in our direction, so expect a rainy start to your day.
As far as the big picture is concerned, we're still under the
influence of a closed low that is over southern Idaho. Through the
day, this low will drop south and east and as it does, support a
cold front at the surface. Ahead of the front, plenty of monsoonal
moisture remains in place along with SBCAPE values ranging from
500 to 1000 J/kg while some shear also exists. All these
ingredients point to another day with some stronger storms, some
possibly severe, with hail, heavy rain and gusty outflow winds
expected. The extra kicker we have today will be the approaching
front which will provide increased lift for the area. So today we
can expect some heavier showers, a few rumbles of thunder, from
daybreak through about 10AM with another line of convection
setting up and moving through for the afternoon and evening hours.
The strongest dynamic support will remain near the closed low so
areas generally north of the San Juans will be favored. The flash
flood watch issued yesterday remains in play today as heavy
rainers are anticipated. Flash flood warnings look increasingly
likely for the Grizzly Creek burn scar so please check out CDOT's
webpage if you're travelling along I-70 today...there are good
chances it will be closed from time to time.
Anyone for a taste of Autumn? Today would be the day as highs
will range from 10 to 20 degrees below normal thanks to the clouds
and precip. Southern valleys will only see temps about 5 degrees
cooler...still...a nice break.
Tonight, precip will continue along the front as it finally pushes
through. Like tonight, precip will become more stratiform with
light to moderate showers expected and a few embedded storms. Keep
an eye on the highest peaks Friday morning because a light dusting
of snow is possible so don't be surprised if you see a bit of the
white stuff. The closed low will have moved to the High Plains
Friday setting up zonal flow across our area, albeit brief.
Plenty of sunny skies expected with temperatures rebounding though
still remaining below normal.
.LONG TERM...(Saturday through Wednesday)
Issued at 122 PM MDT Wed Aug 18 2021
Southwest flow returns for the weekend as the next Pacific trough
digs into the northwestern CONUS. This system will quickly trek
across the Intermountain West on Saturday with its base brushing
the northern tier of the forecast area for Sunday. The shallower
nature of this system paired with a broad area of high pressure
situated to the southeast will minimize the influx of subtropical
moisture from the south. Regardless, this aided lift aloft will be
enough to result in an uptick in convection across at least the
higher terrain through the weekend. Another trough is quick to dig
into the Pacific Northwest at the start of the new week as the
previously mentioned center of the upper level ridge drifts slowly
westward. For now the extended forecast guidance is relatively
consistent, though this may change as the week progresses.
Temperatures will run below normal through the weekend in the wake
of the trough and as the next system moves through before slowly
rebounding early next week thanks to the ridge gradually shifting
westward. However, this is subject to change, especially if any of
the quick-moving shortwaves trend farther south.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 549 PM MDT Wed Aug 18 2021
Widespread showers and thunderstorms are expected to continue
this evening, overnight, and into Thursday. VCTS and TS on
station is expected with hail, gusty winds, and heavy rainfall
possible for all TAF sites. MVFR conditions will be possible
under and near the stronger cells that form for the next 24 hours.
ILS breakpoints will likely be met from time to time, especially
at KRIL, KEGE and KASE.
&&
.HYDROLOGY...
Issued at 158 AM MDT Thu Aug 19 2021
Flash flood watches remain in effect across most of eastern Utah
and northwestern and central Colorado. A closed low and associated
cold front will approach the area today bringing several rounds of
heavier precipitation. The first wave will move through this
morning with a stronger push of moisture expected this afternoon
and evening as the cold front moves through. Brief, but heavy
rain, is possible from any thunderstorms that form today. Burn
scars, especially the Grizzly Creek, and other favored areas in
steep terrain will be susceptible to debris flows. The current
Flash Flood Watches highlight the favored areas for flooding
threats through midnight tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ001-003-006>011-
013-017-020.
UT...Flash Flood Watch through this evening for UTZ023>025-027>029.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Aug 18, 1:39 PM MDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 139 PM MDT Wed Aug 18 2021 COZ001>014-017>023-UTZ022>025-027>029-191945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 139 PM MDT Wed Aug 18 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorm coverage will increase significantly today and many of the storms will have the threat of heavy rainfall rates and gusty winds. The development of stronger storms in eastern Utah will also be capable of producing large hail and severe winds to 70 mph. Heavy rainfall rates or prolonged moderate precipitation could impact burn scars and lead to other runoff issues over the next 24 hours. The Grizzly Creek burn scar will be especially susceptible to flash flooding which will impact travel if this occurs. Nocturnal showers and storms will continue overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with the threat of heavy rainfall will continue to be a threat to eastern Utah and Western Colorado on Thursday. There is low probability that a few storms could produce large hail over eastern Utah Thursday afternoon as well. Burn scars and steep terrain will remain under the highest threat for flooding and debris flows into Thursday evening. These threats decrease on Friday as the storm lifts eastward. Daily showers and storms will favor the higher elevations through the weekend with generally dry conditions elsewhere. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding or severe weather to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 19, 3:44 AM MDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
344 AM MDT Thu Aug 19 2021
UTZ027>029-191015-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
344 AM MDT Thu Aug 19 2021
...A line of strong thunderstorms will impact portions of north
central San Juan and southeastern Grand Counties through 415 AM
MDT...
At 344 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Moab, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moab, Castle Valley, Canyonlands National Park, Spanish Valley,
Arches National Park, Cisco and Dead Horse Point State Park.
This includes the following highways...
Interstate 70 in Utah between mile markers 191 and 213.
U.S. Highway 191 in Utah between mile markers 116 and 151.
Utah 128 between mile markers 0 and 44.
Utah 279 between mile markers 0 and 15.
Utah 313 between mile markers 0 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3819 10987 3880 10991 3914 10934 3878 10917
3828 10959
TIME...MOT...LOC 0944Z 240DEG 48KT 3875 10968
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRSpecial weather statement, Aug 19, 4:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
421 AM MDT Thu Aug 19 2021
COZ006-017-020-UTZ025-027-028-191045-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-Tavaputs Plateau UT-
421 AM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of west central Mesa
and southeastern Grand Counties through 445 AM MDT...
At 420 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Castle Valley, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Castle Valley, Cisco and Gateway.
This includes the following highways...
Interstate 70 in Colorado near mile marker 1.
Interstate 70 in Utah between mile markers 198 and 231.
Utah 128 between mile markers 5 and 44.
Colorado 141 between mile markers 110 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 10950 3915 10957 3922 10903 3867 10895
TIME...MOT...LOC 1020Z 252DEG 30KT 3886 10940
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:48 AM MDT | Special Weather Statement | GJT | Mesa | 27 min |
| Aug 19, 6:40 AM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 86 min |
| Aug 19, 11:31 AM MDT | Special Weather Statement | GJT | San Miguel | 29 min |
| Aug 19, 12:06 PM MDT | Severe Thunderstorm Warning | GJT | Montrose, San Miguel | 24 min |
| Aug 19, 12:22 PM MDT | Special Weather Statement | GJT | Mesa | 23 min |
| Aug 19, 12:38 PM MDT | Special Weather Statement | GJT | Montrose | 37 min |
| Aug 19, 12:55 PM MDT | Special Weather Statement | GJT | 35 min | |
| Aug 19, 1:32 PM MDT | Severe Thunderstorm Warning | GJT | Dolores, San Miguel | 28 min |
| Aug 19, 2:06 PM MDT | Special Weather Statement | GJT | San Miguel | 24 min |
| Aug 19, 2:37 PM MDT | Special Weather Statement | GJT | Montrose | 23 min |
| Aug 19, 3:21 PM MDT | Special Weather Statement | GJT | Dolores | 24 min |
| Aug 19, 3:48 PM MDT | Severe Thunderstorm Warning | GJT | San Miguel | 27 min |
| Aug 19, 3:55 PM MDT | Areal Flood Advisory | GJT | Delta, Mesa, Montrose | 3 hr |
| Aug 19, 4:09 PM MDT | Areal Flood Advisory | GJT | Dolores, Mesa, Montrose, San Miguel | 3 hr |
| Aug 19, 4:15 PM MDT | Special Weather Statement | GJT | San Miguel | 30 min |
| Aug 19, 4:31 PM MDT | Areal Flood Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Pitkin | 3 hr |
| Aug 19, 4:36 PM MDT | Special Weather Statement | GJT | San Juan | 24 min |
| Aug 18, 6:20 PM MDT | Special Weather Statement | GJT | Grand | 25 min |
| Aug 19, 3:44 AM MDT | Special Weather Statement | GJT | Grand | 31 min |
| Aug 19, 4:23 AM MDT | Special Weather Statement | GJT | San Juan | 37 min |
| Aug 19, 5:04 AM MDT | Special Weather Statement | GJT | San Juan | 26 min |
| Aug 19, 1:10 PM MDT | Special Weather Statement | GJT | San Juan | 35 min |
| Aug 19, 2:45 PM MDT | Special Weather Statement | GJT | San Juan | 30 min |
| Aug 19, 3:35 PM MDT | Special Weather Statement | GJT | Uintah | 40 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.